Alert archive / Minnesota / Tornado Warnings in 2010

Tornado Warning 56, NWS Grand Forks, ND

June 26, 2010Marshall County, Minnesota; Walsh County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jun 26, 2010, 4:17 PM CDT for Marshall County, Minnesota; Walsh County, North Dakota. It was in force for 58 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2010, 4:17 PM CDT (21:17 UTC)
Expired
Jun 26, 2010, 5:15 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Marshall County, MN, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 103 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:21 PM CDTTORNADO 11 Nw Grafton, NDTORNADO TOUCHED DOWN NEAR GRAFTON AND TRACKED ABOUT 6 MILES TO THE EAST... ENDING 5 E OF GRAFTON BY 441 PM CDT. THE TORNADO BROKE DOWN NUMEROUS LARGE TREE LIMBS ACROSS THE NORTH PART OF TOWN AND SNAPPED OFF SEVERAL LARGE PINE TREES IN THE CEMETARY EAST OF TOWN
Jun 26, 4:30 PM CDTTSTM WND DMGGrafton, NDTREES DOWN ON EAST SIDE OF GRAFTON AND WINDS ESTIMATED AT 100MPH AT GRAFTON AIRPORT WITH DAMAGE TO PLANES AND HANGAR.
Jun 26, 4:30 PM CDTTSTM WND GST 1002 Ese Grafton, NDREAR FLANK DOWNDRAFT WINDS FROM A NEARBY TORNADO PUSHED THROUGH THE GRAFTON AIRPORT COMPLEX AND REGISTERED AT 87 KNOTS ON THE MIDFIELD ANEMOMETER. ONE HANGAR RECEIVED EXTENSIVE DAMAGE ALONG WITH FIVE SMALL AIRPLANES WHICH WERE PARKED INSIDE.
Jun 26, 4:30 PM CDTTSTM WND GST 1002 Se Grafton, NDMEASURED AT GRAFTON AIRPORT. HANGER HEAVILY DAMAGED.
Jun 26, 4:35 PM CDTTORNADO4 E Grafton, NDNEAR HIGHWAY 17...2 POWER POLES SNAPPED. 3 STEEL BINS DENTED AND NUMEROUS TREES DOWN IN SHELTER BELT. PRELIMINARY EF1 MAGNITUDE TORNADO.
Jun 26, 4:41 PM CDTFUNNEL CLOUD5 Se Grafton, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 3:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2010-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2010-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WFUS53 KFGF 262117
TORFGF
MNC089-NDC099-262215-
/O.NEW.KFGF.TO.W.0056.100626T2117Z-100626T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 PM CDT SAT JUN 26 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  EASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 515 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
  LOCATED 3 MILES SOUTH OF GRAFTON...MOVING TO THE EAST AT 30 MPH.

* THE TORNADIC STORM WILL BE NEAR...
  WARSAW AND OAKWOOD AROUND 425 PM CDT.
  BIG WOODS AROUND 440 PM CDT.
  STEPHEN AROUND 505 PM CDT.
  ARGYLE AROUND 510 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE TORNADIC STORM
INCLUDE OLD MILL STATE PARK.

FOR MOTORISTS ON INTERSTATE 29...THE TORNADIC STORM WILL BE
BETWEEN...MILE MARKERS 171 AND 176 AROUND 435 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4853 9655 4826 9654 4828 9751 4846 9752
TIME...MOT...LOC 2116Z 267DEG 25KT 4838 9737

$$

HOPPES
3 follow-up statements
010 
WWUS53 KFGF 262131
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
431 PM CDT SAT JUN 26 2010

MNC089-NDC099-262215-
/O.CON.KFGF.TO.W.0056.000000T0000Z-100626T2215Z/
MARSHALL MN-WALSH ND-
431 PM CDT SAT JUN 26 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN MARSHALL COUNTY IN
NORTHWEST MINNESOTA...AND EASTERN WALSH COUNTY IN NORTHEAST NORTH
DAKOTA UNTIL 515 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES SOUTHEAST
OF OAKWOOD...OR 7 MILES EAST OF GRAFTON...MOVING TO THE EAST AT 30 
MPH. AT 422 PM CDT...THE PUBLIC REPORTED A BRIEF TORNADO TOUCHDOWN ONE 
MILE SOUTH OF GRAFTON. 

THE TORNADIC STORM WILL BE NEAR...
  BIG WOODS AROUND 440 PM CDT.
  STEPHEN AROUND 505 PM CDT.
  ARGYLE AROUND 510 PM CDT.
  OLD MILL STATE PARK...FLORIAN AND ENGLUND AROUND 515 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE TORNADIC STORM WILL BE
BETWEEN...MILE MARKERS 171 AND 177 AROUND 435 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF A TORNADO THE SAFEST PLACE IS A BASEMENT.
GET UNDER A STAIRWAY OR A PIECE OF STURDY FURNITURE.

&&

LAT...LON 4853 9655 4826 9654 4828 9751 4846 9752
TIME...MOT...LOC 2130Z 267DEG 25KT 4838 9722

$$

HOPPES
096 
WWUS53 KFGF 262209
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
509 PM CDT SAT JUN 26 2010

MNC089-NDC099-262215-
/O.CON.KFGF.TO.W.0056.000000T0000Z-100626T2215Z/
MARSHALL MN-WALSH ND-
509 PM CDT SAT JUN 26 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR WEST CENTRAL MARSHALL
COUNTY IN NORTHWEST MINNESOTA...AND EAST CENTRAL WALSH COUNTY IN
NORTHEAST NORTH DAKOTA UNTIL 515 PM CDT...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES NORTH OF
MARCH...OR 23 MILES SOUTHEAST OF GRAFTON...MOVING TO THE EAST AT 30
MPH.

THE TORNADIC STORM WILL AFFECT MAINLY RURAL AREAS OF EAST CENTRAL
WALSH AND WEST CENTRAL MARSHALL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN
GRAND FORKS.

&&

LAT...LON 4829 9747 4845 9733 4832 9664 4826 9667
      4827 9696
TIME...MOT...LOC 2208Z 286DEG 28KT 4827 9690

$$

HOPPES
080 
WWUS53 KFGF 262216
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 PM CDT SAT JUN 26 2010

MNC089-NDC099-262226-
/O.EXP.KFGF.TO.W.0056.000000T0000Z-100626T2215Z/
MARSHALL MN-WALSH ND-
516 PM CDT SAT JUN 26 2010

...THE TORNADO WARNING FOR WEST CENTRAL MARSHALL COUNTY IN NORTHWEST
MINNESOTA...AND EAST CENTRAL WALSH COUNTY IN NORTHEAST NORTH DAKOTA
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 4829 9747 4845 9733 4832 9664 4826 9667
      4827 9696
TIME...MOT...LOC 2209Z 286DEG 28KT 4827 9689

$$

HOPPES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 26, 2:55 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 26, 2:55 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
255 PM CDT SAT JUN 26 2010

.SHORT TERM...
PCPN CHANCES CONTINUE TO BE THE MAIN FORECAST CHALLENGE OVER THE
NEXT COUPLE OF DAYS. MODELS SEEM TO BE IN FAIR AGREEMENT ON PCPN
PLACEMENT OVERNIGHT SO WILL USE A MODEL BLEND.

TONIGHT...MOST OF THE FA HAS BEEN UNDER THE CLOUDS SO FAR TODAY.
THIS HAS HELPED TO HOLD DOWN TEMPS IN THE 70 TO 75 DEGREE RANGE SO
FAR IN THE EAST AND SOUTH. THERE HAS BEEN A LITTLE CLEARING ACROSS
PORTIONS OF CENTRAL ND AND ALSO TOWARD KDVL AND KGFK AT TIMES.
THEREFORE TEMPS IN THIS AREA HAVE CLIMBED TO THE UPPER 70S AND
LOWER 80S. SFC DEW POINTS HAVE BEEN HIGH ALL DAY AND PRECIPITABLE
WATER VALUES HAVE BEEN ABOVE 1.25 INCHES. INSTABILITY IN THE
WARMER AREAS IS ALREADY WELL ESTABLISHED WITH CAPE VALUES ABOVE
2000J/KG. LOOKING FOR A KICKER AGAIN OR AN AREA TO WATCH FOR
DEVELOPMENT. SPC HAS JUST ISSUED A MESOSCALE DISCUSSION FOR OUR
NORTHWEST AND WEST CENTRAL FA WITH COMMENTS ABOUT HOW THE
CLOUDS/COOLER AIR IN THE SOUTH MAY RESTRICT ANY SEVERE POTENTIAL
THERE. SFC FEATURES REMAIN PRETTY WEAK AND HARD TO PICK OUT...BUT
SPC MESOSCALE DISCUSSION MENTIONS A WEAK CONVERGENCE LINE NEAR
KDVL AND ANOTHER BOUNDARY OVER NORTHWEST ND WHICH COULD HELP
INITIATE STORMS. THE LATE AFTERNOON AND EARLY EVENING LOOK ACTIVE
WITH QUITE A BIT OF SHOWER/TSTM ACTIVITY FOR ALL AREAS. HOW MUCH
IF ANY SEVERE WEATHER OCCURS IS ALWAYS A TOUGH ONE...ALTHOUGH SPC
DEPICTION OF THE WARMER AREA LOOKS GOOD FOR NOW. MAY START WITH
THAT FOR MENTIONING ANY SEVERE STORMS AND SEE HOW THINGS PROGRESS.
ALL MODELS SEEM TO SHOW THE CONVECTIVE ACTIVITY SLIDING INTO OUR
MN FA LATER TONIGHT AS THE FRONTAL BOUNDARIES ALSO SLIDE EAST.
THERE WAS A GOOD DEAL OF FOG AROUND THIS MORNING...BUT DO NOT
ANTICIPATE THE SAME TONIGHT WITH WINDS TURNING NORTHWEST AND
STAYING UP.

SUN-TUE...500MB SHORT WAVE EVIDENT IN WATER VAPOR IMAGERY OVER
EAST CENTRAL ALBERTA WILL SLIDE THROUGH THE FA ON SUNDAY. THIS
BRINGS DOWN SOME COOLER 500MB TEMPS TOO SO THINK WITH SOME HEATING
THERE COULD BE SOME SHOWERS/TSTMS AROUND...ESPECIALLY BY
AFTERNOON (AND MAINLY ALONG/NORTH OF HIGHWAY 200). SOME OF THIS
ACTIVITY MAY LINGER INTO THE EARLY EVENING BEFORE DYING OUT. REST
OF THE SHORT TERM FORECAST LOOKS DRY WITH HIGH PRESSURE BUILDING
IN.

.LONG TERM [TUE NIGHT-SAT]...MODELS IN FAIR AGREEMENT THROUGH THE PERIOD.
CONSENSUS IS THAT AN UPPER RIDGE WILL BE PROPAGATING OVER THE REGION
TUE THROUGH THUR...WITH SOUTHWEST FLOW ALOFT SETTING UP BY FRIDAY.
THIS WILL LEAD TO MOSTLY DRY WEATHER THROUGH THUR...WITH THUNDER
CHANCES RETURNING FOR FRIDAY AND SATURDAY. MODEL DIFFERENCES SHOW UP
WITH STRENGTH AND TIMING OF RIDGE...AND THEN DETAILS WITH PRECIP
FRIDAY INTO SATURDAY. MOST DIFFERENCES ARE MINIMAL. TEMPERATURES
EXPECTED TO BE SLIGHTLY ABOVE NORMAL CONSIDERING THE SYNOPTIC
PATTERN.

&&

.AVIATION...MAIN CONCERN WILL BE THUNDER CHANCES THIS EVENING AND
OVERNIGHT. INDICATED MOST PROBABLE TIMING WITH TEMPO GROUPS. WILL
ADD MORE DETAIL IF/WHEN DETAILS BECOME MORE APPARENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/TG/LUKES
Hazardous weather outlook, Jun 26, 5:50 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
550 AM CDT SAT JUN 26 2010

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-271100-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
550 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE ANTICIPATED TODAY...MOSTLY FROM MID
AFTERNOON INTO THE EARLY EVENING HOURS. AN UPPER LEVEL SYSTEM AND
A SURFACE COLD FRONT WILL MOVE INTO CENTRAL NORTH DAKOTA BY LATE
AFTERNOON AND INTO THE RED RIVER VALLEY THIS EVENING. LARGE
HAIL...HEAVY RAINFALL...AND DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-271100-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
550 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE ANTICIPATED TO MOVE INTO THE
AREA LATE THIS AFTERNOON THROUGH MIDNIGHT. AN UPPER LEVEL SYSTEM
AND A SURFACE COLD FRONT WILL MOVE INTO THE CENTRAL DAKOTAS THIS
AFTERNOON AND INTO WESTERN MINNESOTA AROUND MIDNIGHT. LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE EXPECTED FROM
THE LARGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:27 PM CDTTornado WarningFGFMarshall63 min
Jun 26, 6:02 PM CDTTornado WarningFGFMarshall, Pennington, Polk58 min

Nearby

Tornado Warnings in Minnesota, 2010Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.